Kentucky, 2025

Flood in Kentucky, June 17, 2025

June 17, 2025 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon hours in a warm and humid airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours in a warm and humid airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 17, 2:38 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 17, 2:38 PM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
338 PM EDT Tue Jun 17 2025

.SYNOPSIS...
Showers and thunderstorms will remain possible each day through
Thursday, and some strong to severe storms are possible Wednesday.
Drier weather is then expected on Friday and into the weekend, with
heat and humidity building through early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Shower coverage has increased across the area as expected, with
scattered thunderstorms gradually building as well. Heavy rainfall
rates have been observed with the downpours/thunderstorms, verifying
the potential for locally heavy rain into the evening. These
observations have been, so far, outside the flood watch area, but
this is expected to change over the next few hours as activity
becomes more focused over portions of northern Kentucky and southern
Ohio. Therefore, the flood watch will remain in place until 10 pm
before rainfall rate intensity gradually begins to decrease. An
extension to midnight may be needed based on upcoming radar trends.

Through the rest of the overnight, moist southwesterly continues
suggesting scattered showers may continue all the way into Wednesday,
but primarily along and south of the I-71 corridor.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The expectations for severe weather potential tomorrow remain
similar to previous forecasts. There were no changes made to the
Storm Prediction Center Day 2 ENH Risk across west-central Ohio &
eastern Indiana along with the Day 1 SLGT & MRGL Risk for the rest of
the area.

The only minor change with the local forecast was to move
up arrival time for thunderstorms a bit closer to the late afternoon
for eastern Indiana and western Ohio. 12Z model guidance suggests the
potential for a southward extending line of convection with the
compact shortwave & pre-frontal trough which will provide an initial
chance for severe weather across the Enhanced threat area and perhaps
as far south of the tri-state. How far south this activity reaches
will determine the arrival time for rest of the local area. Even with
the initial round potentially only impacting northwest portions of
the area, instability is expected to persist into the evening as the
next round of forcing moves into the Ohio Valley. Storm clusters and
broken line segments are expected to move across the area during the
evening hours, decreasing in intensity toward midnight as they move
east. The primary threat remains damaging winds with tornadoes a
possibility within the favorable segments of the thunderstorm line
features. Any hail threat would likely be isolated to when storms
initially develop west of the area and into the northwest portions
of the local area.

Some additional adjustments in timing are possible through the
upcoming forecasts, but the specific threat expectations are likely
to remain fairly close to where they are now.

With the trough still moving into the area Wednesday, the risk for
scattered thunderstorms may persist during the overnight.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A cold front will cross the area early on Thursday with a secondary
trough later in the day more coincident with the mid-level trough.
This will result in showers and some thunderstorms, manly focused in
the morning.

This will be the last chance of rain for quite some time as the
pattern shifts. A rather stout mid-level high will develop over the
southern Plains and then translate northeast, sprawling across the
mid and upper Ohio Valley as well as the lower Great Lakes from
Sunday through at least Tuesday. 500 mb anomalies are 2 to 2.5 sigma,
peaking on Monday.

So heat and humidity will be building. Highs will rise into the
lower 90s by Sunday with some mid 90s on the following days. Lows
will remain in the lower 70s. The probability of heat indices
reaching heat advisory criteria of 100 will be greatest on Monday,
generally 50 to 70 percent, with probabilities about 20 percent lower
on Sunday and Tuesday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Some MVFR CIGs linger early this afternoon as showers and a few
thunderstorms begin to develop. The main theme to start the period
will be the growing coverage of showers and thunderstorms. Until
confidence increases in a period of thunderstorms for any particular
site, PROB30s were maintained with slight adjustments in timing.
Thunderstorm coverage is expected to decrease after 00Z with linger
shower chances into the late evening.

As precipitation decreases in coverage tonight, the development of
MVFR and IFR CIGs become the primary focus. Similar to today, a
gradual improvement from IFR into VFR is forecast between the morning
and the early afternoon. Confidence is very low in thunderstorm
development Wednesday afternoon with confidence increasing into
Wednesday evening.

Winds are southwesterly around 10 knots this afternoon before
decreasing tonight. Low pressure approaching Wednesday provides
stronger southwesterly flow with gusts over 20 knots possible.

OUTLOOK...Showers and thunderstorms will then be possible Wednesday
afternoon through Wednesday night, with MVFR to IFR conditions late
Wednesday night into Thursday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 10 PM EDT this evening for OHZ073-074-081-082-088.
KY...Flood Watch until 10 PM EDT this evening for KYZ098>100.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...McGinnis
SHORT TERM...McGinnis
LONG TERM...
AVIATION...McGinnis
Hazardous weather outlook, Jun 17, 4:40 AM EST, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
540 AM EDT Tue Jun 17 2025

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>053-060>062-
070-071-077-180945-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Hardin-Mercer-Auglaize-
Darke-Shelby-Logan-Delaware-Miami-Champaign-Clark-Preble-Montgomery-
Greene-Butler-Warren-Hamilton-
540 AM EDT Tue Jun 17 2025

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, central Ohio, southwest Ohio and west central
Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected Wednesday night into early Thursday
morning, mainly between 7PM and 2AM. Some of these storms may be
severe. Damaging winds are the primary threat. Some storms could also
produce large hail, with a lower chance of a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday night into early Thursday
morning.

INZ075-080-KYZ089>097-OHZ054>056-063>065-072-078>080-180945-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Madison-Franklin-Licking-Fayette-Pickaway-
Fairfield-Clinton-Clermont-Brown-Highland-
540 AM EDT Tue Jun 17 2025

This Hazardous Weather Outlook is for southeast Indiana, northern
Kentucky, central Ohio, south central Ohio and southwest Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected this afternoon and evening.
Some storms could produce heavy rainfall and localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected Wednesday night into early Thursday
morning, mainly between 7PM and 2AM. Some of these storms may be
severe. Damaging winds are the primary threat. Some storms could also
produce large hail, with a lower chance of a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday night into early Thursday
morning.

KYZ098>100-OHZ073-074-081-082-088-180945-
Robertson-Mason-Lewis-Ross-Hocking-Adams-Pike-Scioto-
540 AM EDT Tue Jun 17 2025

...FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, northern
Kentucky, central Ohio and south central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected Wednesday night into early Thursday
morning, mainly between 7PM and 2AM. Some of these storms may be
severe, with a primary threat of damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday night into early Thursday
morning.

HATZOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lewis

When
June 17, 5:30 PM EST to 7:30 PM EST
Where
Lewis County, 1.6 mi WNW of Tollesboro to 1.45 mi NW of Tollesboro
Cause
Heavy Rain
Reported by
Public
Coordinates
38.561, -83.596

High water was reported on Katelyn Lane.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255226.